Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 246, NWS Jacksonville, FL

October 7, 2003Flagler County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 7, 2003, 2:59 PM EDT for Flagler County, Saint Johns County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2003, 2:59 PM EDT (18:59 UTC)
Expired
Oct 7, 2003, 3:45 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Flagler County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 101 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 071859
SVRJAX
FLC035-109-071945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT TUE OCT 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLAGLER COUNTY IN NORTHEAST FLORIDA
  SOUTHEASTERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 345 PM EDT

* AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHWEST OF MARINELAND...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM EDT...
  MARINELAND AND CRESCENT BEACH...
  PALM COAST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN 
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2972 8136 2951 8120 2956 8108 2979 8126

$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:55 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 7, 1:55 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT TUE OCT 7 2003

CURRENT...A BIT LESS ZONAL FLOW THAN THIS TIME MON...WITH WK
TROFFINESS OVER THE SE. THIS PERTURBATION IS IN RESPONSE TO
CONTINUED SHARP TROF FROM THE MID-ATLC TO AR. COMBINATION OF SHORT
WAVES CONTINUING TO EJECT ENE IN S STREAM FLOW AND SOME DIVERGENCE
ALOFT SUPPORTING SCATTERED TO NUMEROUS SHOWERS AND TSTMS ACROSS THE
AREA. SMALL BUT STRONG ANTICYCLONE OVER E IA NEARLY STATIONARY...
TENDING TO FURTHER PINCH OFF MIDWEST TROF. AT THE SFC...GENERAL WK
RIDGE CONTINUES FROM MID-ATLC INTO N FL. WK BOUNDARIES ABOUND...AND
ARE FURTHER FOCUSING PRECIP.

PUBLIC...ALL MODELS IN GENERAL AGREEMENT WITH UPPER PATTERN BECOMING
A BIT MORE PROGRESSIVE...WITH TROF BECOMING MORE MERIDIONAL. AS A
RESULT...PRECIP FIELD WILL GRADUALLY CONSOLIDATE AND SHIFT NE DURING
THE DAY WED. UPPER TROF POSITION WILL ALSO SUPPORT SLIGHT ADDITIONAL
COOLING OF TEMPS. MODELS CONTINUE TO DEVELOP WK LOWS IN RESPONSE TO
UPPER ENERGY...BUT STILL HARD TO PINPOINT ANY DEFINED FRONTAL
BOUNDARY.

WILL CONTINUE LIKELY POPS OVER GA TONIGHT...WITH HIGH CHANCE POPS
OVER N FL TAPERED AS YOU GO S. TSTMS SHOULD SIMMER DOWN AFTER
SUNSET...BUT MAY REFIRE LATER TONIGHT AS A RATHER STRONG SHORTWAVE
MOVES ACROSS SE GA. WILL TAPER POPS FURTHER THRU THE DAY WED AS NVA
MOVES IN. SLIGHT CHANCE POPS OVER MOST AREAS THU...ALTHO MAY BE SOME
SEABREEZE ENHANCEMENT OVER INTERIOR N FL DURING THE MID TO LATE AFTN.

EXTENDED...AGREE WITH PREVIOUS FORECASTER ON ANOTHER SLUG OF PRECIP
ON FRI. HAVE JUST TWEAKED POPS AND TEMPS A BIT...BUT ALL LONG RANGE
MODELS IN AGREEMENT THAT COOLER AND DRIER WX TO RETURN TO AREA BY
THE WEEKEND. MAY SEE COOLEST TEMPS YET THIS SEASON BY EARLY NEXT
WEEK.

MARINE...NO HEADLINES.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...
AMG 64 78 64 81 / 70 60 20 20
SSI 66 77 66 80 / 70 60 20 20
JAX 68 81 68 83 / 50 50 20 20
SGJ 71 80 71 81 / 40 40 20 20
GNV 66 83 67 85 / 40 40 20 30
OCF 67 84 67 86 / 30 30 20 30

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP
Hazardous weather outlook, Oct 7, 12:15 PM EDT, 2 hours 44 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT TUE OCT 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...ABOVE NORMAL RISK OF RIP CURRENTS...

A SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS THROUGH TONIGHT. THE
GREATEST COVERAGE WILL BE ACROSS SOUTHEAST GEORGIA WITH THE MAIN
HAZARD BEING HEAVY RAINFALL. RAINFALL RATES MAY EXCEED AN INCH PER
HOUR CREATING PONDING ON ROADWAYS AND MINOR LOCALIZED FLOODING.

ALTHOUGH LESS NUMEROUS...GREATER INSTABILITY WILL LEAD TO STRONGER
THUNDERSTORMS ACROSS NORTHEAST FLORIDA. STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH AND HAIL. MARINERS
SHOULD REMAIN ALERT TO THUNDERSTORMS MOVING OFFSHORE AS WELL.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. THE BEST CHANCE OF RIP
CURRENTS WILL BE NEAR AND AFTER THE TIME OF HIGH TIDE. SEE THE
LATEST SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/CARROLL

In the hours before

Special weather statement, Oct 7, 12:29 PM EDT, 2 hours 30 minutes before
FLZ023>025-071715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EDT TUE OCT 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BAKER...SOUTHERN NASSAU...AND WESTERN DUVAL COUNTIES FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 115 PM...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MACCLENNY...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
MACCLENNY...GLEN ST. MARY...BALDWIN...NORMANDY...JACKSONVILLE
HEIGHTS AND BRYCEVILLE THROUGH 115 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Oct 7, 12:48 PM EDT, 2 hours 11 minutes before
FLZ032-033-037-071745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1248 PM EDT TUE OCT 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
CLAY...PUTNAM...AND SAINT JOHNS COUNTIES FOR STRONG THUNDERSTORM
WINDS VALID UNTIL 145 PM...

AT 1248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 9 MILES NORTHWEST OF BOSTWICK...OR ABOUT
15 MILES NORTHWEST OF PALATKA...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...GREEN COVE
SPRINGS...BOSTWICK...PICOLATA...HASTINGS...BAKERSVILLE...SPUDS AND
ELKTON THROUGH 145 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF HEAVY RAINFALL WILL REDUCE VISIBILITIES AND CAUSE MINOR TEMPORARY
FLOODING ON ROADWAYS.

ENYEDI
Special weather statement, Oct 7, 1:15 PM EDT, 1 hour 44 minutes before
FLZ025-071745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EDT TUE OCT 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 145 PM...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF JACKSONVILLE HEIGHTS...
OR ABOUT 12 MILES WEST OF ORANGE PARK...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
BALDWIN...JACKSONVILLE HEIGHTS...NORMANDY...TALLYRAND...SAN
MARCO...RIVERSIDE...AND ORTEGA THROUGH 145 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES AND
CAUSE MINOR TEMPORARY FLOODING ON ROADWAYS.

ENYEDI
Special weather statement, Oct 7, 1:39 PM EDT, 1 hour 20 minutes before
FLZ025-032-033-037-071845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
139 PM EDT TUE OCT 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
DUVAL...CLAY...SAINT JOHNS AND PUTNAM COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 139 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM RIVERSIDE...TO ORANGE
PARK...TO KINGSLEY...TO PUTNAM HALL...MOVING EAST AT 15 MPH. THIS
LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS NEAR THE SAINT JOHNS
RIVER INCLUDING ORTEGA...JACKSONVILLE HEIGHTS...DOCTORS
INLET...MANDARIN...AND PICOLATA...AS WELL AS AREAS NEAR PENNY
FARMS...BELLAIR-MEADOWBROOK...TERRACE...AND ASBURY LAKE THROUGH 245
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY RAINFALL
WILL CAUSE LOW VISIBILITIES AND CAUSE MINOR TEMPORARY FLOODING ON
ROADWAYS.

ENYEDI
Special weather statement, Oct 7, 2:40 PM EDT, 19 minutes before
FLZ025-033-071945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT TUE OCT 7 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
DUVAL COUNTY AND SAINT JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG AND NEAR THE INTERSTATE 95
CORRIDOR FROM MANDARIN TO FAVOR DYKES STATE PARK...MOVING SOUTHEAST
AT 15 MPH. THIS LINE OF STORMS WILL ALSO AFFECT AREAS AROUND
SPUDS...DURBIN...BAKERSVILLE...ELKTON...ST. AUGUSTINE...ST.
AUGUSTINE SOUTH...DUPONT CENTER...ST. AUGUSTINE SHORES...AND FORT
MATANZAS NATIONAL MONUMENT THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. PERIODS OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES AND
CAUSE MINOR TEMPORARY FLOODING OF LOW LYING AREAS.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:36 AM EDTSpecial Marine WarningJAX54 min
Oct 7, 9:00 AM EDTSpecial Marine WarningJAX90 min
Oct 7, 2:48 PM EDTSpecial Marine WarningJAX57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.